Utah, 2008

Lightning Strike in Utah, July 6, 2008

July 6, 2008 · NWS SLC · 1 event in 1 county or zone

A lightning strike caused an injury in Richfield.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A lightning strike caused an injury in Richfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 6, 12:15 PM MST, 53 minutes earlier.

Area forecast discussion, Jul 6, 12:15 PM MST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
115 PM MDT SUN JUL 6 2008

.SYNOPSIS...AN UPPER LEVEL TROUGH MOVING THROUGH THE NORTHERN
ROCKIES WILL PUSH A WEAK COLD FRONT ACROSS NORTHERN UTAH TODAY.
A WARM WEST TO NORTHWEST FLOW ALOFT WILL FOLLOW FOR THE EARLY AND
MIDDLE PORTION OF THE COMING WEEK AS HIGH PRESSURE ALOFT BUILDS
OVER NEVADA.

&&

.DISCUSSION (UPDATED)...SCATTERED CONVECTION HAS FORMED FURTHER
SOUTHWEST THAN EXPECTED ACROSS SW UTAH EARLY THIS AFTERNOON. WEAK
SHEAR AT THIS TIME PRODUCING SHORT-DURATION STORMS WITH SMALL HAIL.
THE LATEST NAM DOES SHOW A MODEST INCREASE IN SHEAR LATER TODAY...SO
SOME OF THE STRONGER STORMS COULD PERSIST AND COULD PRODUCE A BIT
LARGER HAIL. HAVE ISSUED AN UPDATE TO THE PREVIOUS ZONE FORECASTS.

&&

.PREVIOUS DISCUSSION...THE SHORTWAVE TROUGH MOVING EAST ACROSS THE
NRN ROCKIES/NORTHERN GREAT BASIN WILL ENTER NW UTAH BY THIS
AFTERNOON. A THIN LINE OF SHOWERS/ISOLATED STORMS FORMED OVERNIGHT
AHEAD OF THE TROUGH ALONG A WEAK LOW-LEVEL CONVERGENCE/UPPER-LEVEL
DIVERGENCE COUPLET. THE LOW-LEVEL CONVERGENCE BOUNDARY WILL SLIP
INTO CNTRL UTAH LATER TODAY. THIS BOUNDARY COULD BECOME THE FOCUS
FOR ADDITIONAL CONVECTION AS IT RUNS INTO THE RESIDUAL MOISTURE FROM
YESTERDAY. BEHIND THE BOUNDARY THE COOLER AND MORE STABLE LOW-LEVELS
SHOULD BRING AN END TO MOST CONVECTION ACROSS NW UTAH DURING THE LATE
AFTERNOON.

BUILDING HEIGHTS ACROSS THE ERN PACIFIC EARLY THIS COMING WEEK WILL
LEAVE THE GREAT BASIN UNDER A WEAK W-NW FLOW THROUGH MIDWEEK. A
GENERALLY STABLE AIRMASS WILL EXIST ACROSS THE FORECAST
AREA...THOUGH ENOUGH MOISTURE MAY STILL LINGER FOR A FEW
SHOWERS/STORMS OVER THE SRN/ERN MOUNTAINS EACH DAY. BOTH THE ECMWF
AND GFS DRIVE A RATHER SUBSTANTIAL TROUGH SE INTO THE NRN ROCKIES
FROM WRN CANADA LATE IN THE WEEK. THE GFS TAKES MOST OF THE TROUGH
ENERGY INTO THE NRN PLAINS BY SATURDAY...WHILE THE ECMWF LEAVE A
CLOSED LOW BACK OVER THE PACIFIC NW/NRN ROCKIES FOR NEXT WEEKEND.
EVEN THOUGH THE ECMWF HAS TO SOME DEGREE CARRIED THIS SOLUTION FOR
AWHILE...THE GFS PROGRESSIVE SOLUTION LOOKS BETTER FOR THIS TIME OF
YEAR. CURRENT LOW POPS IN THE EXTENDED PERIOD LOOK GOOD FOR NOW.

&&

.AVIATION....WINDS AT KSLC ARE EXPECTED TO REMAIN SOUTHEAST UNTIL
AROUND 17-18Z WHEN THEY WILL TURN TO THE NORTHWEST WITH THE PASSAGE
OF A WEAK COLD FRONT. THERE IS A 40 PERCENT CHANCE OF WINDS SHIFTING
AS EARLY AS 16-17Z. ISOLATED THUNDERSTORMS ARE POSSIBLE IN THE SALT
LAKE AREA THIS AFTERNOON AND THERE IS A 30 PERCENT CHANCE OF GUSTY
ERRATIC WINDS FROM THUNDERSTORMS IMPACTING THE AIRFIELD BETWEEN
19Z-02Z. THERE IS ONLY ABOUT A 10 PERCENT CHANCE OF A THUNDERSTORM
ACTUALLY OCCURRING WITHIN 5 MILES OF THE TERMINAL.

&&

.FIRE WEATHER...A WEAK STORM SYSTEM WILL IMPACT UTAH TODAY. THIS
SYSTEM WILL PUSH A COLD FRONT INTO CENTRAL UTAH BY LATE THIS
AFTERNOON AND WILL BRING SOMEWHAT COOLER TEMPERATURES TO THE
NORTHERN THIRD OF THE STATE. WINDS AROUND THE AREA ARE EXPECTED TO
BE LIGHTER TODAY AND CRITICAL FIRE WEATHER CONDITIONS ARE NOT
ANTICIPATED. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF
THE STATE WITH SCATTERED MOUNTAIN THUNDERSTORMS ACROSS CENTRAL AND
SOUTH PORTIONS. HIGH PRESSURE WILL BRING A MORE STABLE REGIME
BACK INTO UTAH MONDAY WITH TEMPERATURES SLOWLY CLIMBING ACROSS THE
NORTH THROUGH MID WEEK AND AFTERNOON RELATIVE HUMIDITIES ONCE AGAIN
DROPPING.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

CONGER/WILENSKY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 6, 2:35 AM MST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
335 AM MDT SUN JUL 6 2008

UTZ001>016-019>021-517-518-WYZ021-071100-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
335 AM MDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT MOVING INTO NORTHERN UTAH THIS AFTERNOON WILL
BRING A SMALL CHANCE FOR THUNDERSTORMS. ELSEWHERE...RESIDUAL
MOISTURE ACROSS THE EASTERN HALF OF UTAH WILL ALLOW FOR ANOTHER
ROUND OF AFTERNOON AND EVENING THUNDERSTORMS...CAPABLE OF
PRODUCING LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HIGH PRESSURE ALOFT WILL STRENGTHEN THROUGHOUT MUCH OF THE
WEEK...RESULTING IN DRY WEATHER. MOISTURE MAY RETURN TO THE AREA
LATE FRIDAY THROUGH SATURDAY...BRINGING A CHANCE FOR SHOWERS AND
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The radar

The Cedar City radar (KICX), 148 km away, was scanning. The volume nearest the first event began at 20:09 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Sevier

When
July 6, 1:08 PM MST
Where
Sevier County, Richfield
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
38.770, -112.080

A woman was injured at the Cove View Golf Course in Richfield when lightning hit a nearby tree and traveled to her. The woman was conscious and breathing when she was taken to a nearby hospital.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2008Every state in 2008This day in weather historyWarnings in Utah, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127301.